Here’s How Many Opioid-Related Deaths There Were in Halton Last Year

 

In Canada, an estimated 4,400 people died of apparent opioid overdoses in 2018, according to Halton Police.

And in the Halton Region specifically, as noted in a recent police press release, 40 people died last year as a result of opioid overdoses.

However, unfortunately, as noted in the release, since the beginning of this year, police have seen an increase in the number of suspected opioid overdoses throughout the region.

Although, according to the release, Halton has not experienced the same scope of overdoses and deaths as other parts of Canada. 

But regardless, the region has still been greatly impacted and Halton Police are working to address this.

The Halton Regional Police Service recognizes that addressing the devastating impacts of the opioid crisis requires a holistic, long-term, collaborative approach,” Chief Stephen Tanner said in a statement. “We are leveraging all internal resources and taking all measures to actively investigate and prosecute those responsible for trafficking in illicit narcotics.”

Tanner continued, “In parallel, we continue to work with strategic partners to further our understanding of the upstream factors that contribute to this issue. Our community demands and deserves the best from us, and their well-being and safety is our priority.”

As noted, Halton Police officers are working with stakeholders to develop and deliver strategies and interventions that will tackle issues related to the illegal use, misuse or abuse of opioids. 

And, according to the release, this includes work across various sectors to build resiliency in all four municipalities through the Halton Region - Community Safety & Well-Being Plan.

In addition to creating strategies, Halton Police have outlined the following tips for people who use drugs, or anyone who may have a friend or family member who uses.

The following tips, according to police, may help save a life in the event of an overdose.

  • Never use alone: if an overdose occurs, having someone nearby can save your life.
  • Unfortunately, any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which can be harmful or fatal, even in small amounts. Know your tolerance and always use a small amount of a drug first to check the strength.
  • Carry naloxone - a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at:
  • Don’t run. Call 9-1-1. Know the signs of an overdose and call 9-1-1 right away. 

For more information about opioids in Halton, including agencies and support systems that are available, click here.

Your Comments